Colorado, 2018

Hail in Colorado, July 23, 2018

July 23, 2018 · NWS PUB · 7 events in 4 counties and zones

Severe thunderstorms during the afternoon of the 23rd generated hail the size of quarters near Woodland Park, Fountain, Widefield and Pueblo. In addition, hail up to the size of golf balls were measured near Boone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms during the afternoon of the 23rd generated hail the size of quarters near Woodland Park, Fountain, Widefield and Pueblo. In addition, hail up to the size of golf balls were measured near Boone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 12:53 PM MST, 22 minutes earlier.

Area forecast discussion, Jul 23, 12:53 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
153 PM MDT Mon Jul 23 2018

.UPDATE...
Issued at 140 PM MDT Mon Jul 23 2018

Bulk shear is running higher than previously expected...40-50
knots across parts of the Pikes Peak Region. Additionally, Mixed
Layer CAPES are running an estimated 1,000-2,000 J/kg. With
steepening mid level lapse rates through the afternoon, should all
be sufficient for rotating storms. Plus, high res models are
showing supercellular structures, particularly over the Pikes
Peak Region. As storms continue to evolve through the afternoon
into the evening, bowing structures noted...suggestive of high
wind potential. Also, some initial quarter size hail possible
mountains and immediately adjacent plains as storms get going
this afternoon. So, a Severe Thunderstorm Watch is now in effect
until 7 this evening. The Flash Flood Watch also remains in
effect. Busy weather ahead in the short term.

UPDATE Issued at 1028 AM MDT Mon Jul 23 2018

Issued Flash Flood Watch for all of the southern mtns and urban
areas. Guidance is showing areas of heavy qpf for parts of the
region today. Given the current near storm environment, these
values from the guidance look reasonable. Also, some of this
guidance is REALLY pegging the urban areas for some heavy rain.

Any heavy rain over the burn scars will cause flash flooding in
these areas.

Also, SPC has upgraded the regions to SLIGHT risk for severe.

\/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Mon Jul 23 2018

...Heavy rain and flash flooding possible Today...

Current water vapor imagery and upper air analysis indicating weak
to moderate westerly flow aloft with center of upper high across
west central New Mexico at this time. Water vapor imagery is
indicating tail end  of embedded shortwave translating across
Eastern Colorado and into Western Kansas early this morning,
supporting isolated to scattered convection across the Southeast
Plains early this morning, with more embedded waves indicated
across Northwestern Colorado northeastern Arizona at this time.

Early this morning...Have kept isolated to scattered pops in the
forecast across the eastern mountains and plains as the tail end
of the passing wave continues east across the Plains. Passing wave
sending a another weak northerly surge and enhancing low level
moisture across the plains, with dew pts in mid 50s to mid 60s at
this time. Can't rule out some stratus developing across the lower
eastern slopes through mid morning, as northerly low level flow
becomes more easterly.

Rest of Today and Tonight...Still some differences in guidance,
however, with ample moisture and low level upslope in place, along
with the more subtle disturbances embedded within the westerly flow
aloft, should see isolated to scattered storms developing over the
higher terrain through the late morning and early afternoon, with
storms increasing in coverage and intensity as they spread east into
the more unstable atmosphere across the lower eastern slopes and
adjacent plains late this afternoon and across the far SE Plains
late this afternoon and evening. With the ample moisture in place,
all storms will be capable of producing heavy rain leading to the
potential for flash flooding, especially for the newer burn scars
and will keep flash flood watch up for this afternoon and evening
across the southeast mountains. Considered adding Teller County and
Pikes Peak region to the FFA, however, westerly steering flow is
progged to increase to between 20-30kts (stronger the further north
you go across the state) which will keep storms moving. The
increased westerly flow aloft, combined with weak easterly low level
flow, will also lead to the potential for strong to marginally
severe storms across the I-25 Corridor and eastern Plains, with
shears of 30-40kts and CAPEs of 1000-2000 J/KG, supporting possible
strong and damaging winds and hail with the strongest storms. The
main line of storms looks to push east into Kansas once again
through the late evening, however, with the moisture in place can't
rule out isolated showers across the area through the overnight
hours once again.

.LONG TERM...(Tuesday through Sunday)
Issued at 346 AM MDT Mon Jul 23 2018

Upper high slides westward into AZ on Tue, keeping NW flow aloft
in place across CO. Still plentiful moisture and instability in
place over the region Tue afternoon, though with lack of much in
the way of upper level forcing, thunderstorms will stay fairly
close to the mountains through the day. Given healthy instability
(CAPE near 2k J/KG) along I-25 and across the plains, wouldn't be
too surprised to see convection push farther east than models
suggest Tue evening, as outflow and nw steering flow drive storms
toward lower elevations. Storm coverage will be less over wrn
portions of the area, especially over the central mountains where
drier air filters in from nwrn CO. Temps Tue should rebound
somewhat from Monday's cool readings, though maxes will still end
up slightly under seasonal averages. On Wed, cold front drops
through the area by late day, bringing increased chance for tsra
to the eastern mountains and plains by late afternoon/evening,
along with the threat for heavy rain as low level moisture sloshes
back westward toward the mts. Ahead of the front, maxes will climb
back into the 90s over most of the plains, with 80s across the
mountains/interior valleys.

Cycle then continues Thu, with post frontal upslope developing
storms over the mountains in the afternoon, before activity pushes
eastward across the I-25 corridor and ern plains Thu evening. Max
temps will slip back a few degf Thu afternoon behind the front
with mainly 70s/80s across the region. Fri could be the least
favorable day of the extended period for convection, as weak lee
surface trough turns winds wly along and east of the mountains,
which helps shallow out moisture somewhat by afternoon. Still
tough to rule out a pop-up tsra just about anywhere Fri afternoon,
with best chances over the srn Sangres where deeper moisture
lingers.

Upper ridge then builds over the wrn U.S. during the weekend,
with next cold front dropping south through the plains on Sat.
Should see a corresponding increase in tsra chances over the ern
mountains and plains Sat afternoon/evening as moisture pushes back
westward behind the boundary, with heavy rain again possible.
Somewhat drier air then filters south into CO from Sun into early
next week, which will begin to reduce but not eliminate tsra
chance across the area. Max temps will remain at or slightly below
seasonal averages through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1118 AM MDT Mon Jul 23 2018

Hi res guidance shows strong thunderstorms affecting the KCOS and
KPUB areas later this afternoon and early evening. A 2nd round of
storms may also affect the two taf sites later this evening. I
have included strong gusty winds and hail in the KCOS taf with
storm passage. Low cigs may also be an issue late this evening
into early tomorrow at KCOS and KPUB. KALS will be primarily be
VFR with some tsra possible this afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ072>089-
093>099.

&&

UPDATE...LW
SHORT TERM...MW
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Jul 23, 10:48 AM MST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Mon Jul 23 2018

COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Flash flooding is possible this afternoon and evening across the
region. High resolution guidance continues to indicate
thunderstorms, capable of producing very heavy rain, will develop
by mid afternoon and and move southeast across the southern
mountains and then I-25 corridor region. Some of these models
explicitly show intense storms moving over the Colorado Springs
and Pueblo regions. Heavy rain is also being indicated over the
numerous burn scars, especially Waldo Canyon. Heavy rain will also
be possible over the remainder of the plains.

In addition to the heavy rain potential, severe thunderstorms
will be possible across the area, and these storms will be capable
of producing damaging winds up to 70 mph and hail up to teh size
of ping pong balls.

An additional round of thunderstorms capable of producing heavy
rain will be possible later this evening across the region.

Residents and visitors alike should be weather aware today and
tonight, and be prepared to seek safe shelter if dangerous
weather develops.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moisture will remain in place across the area throughout the
week, and thunderstorms will be possible each day. At this time
the best chance for widespread storms will be Wednesday, Thursday
and Saturday, with the eastern mountains and plains having the
best chance for heavy rainfall. The main threats from storms will
be locally heavy downpours, small hail, wind gusts to 45 mph and
lightning. There will the potential for flash flooding each day,
especially on recent burn scars. By late week, some severe
thunderstorms may be possible as winds aloft increase over the
eastern plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
highly likely this afternoon and tonight across the eastern
mountains and plains.

Hodanish

In the hours before

Special weather statement, Jul 23, 12:18 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
118 PM MDT MON JUL 23 2018

COZ065-066-069-231945-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
118 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAGUACHE COUNTY
UNTIL 145 PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of La Garita, or 42 miles northwest of Alamosa,
moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moffat.

LAT...LON 3782 10646 3799 10650 3814 10585 3787 10579
TIME...MOT...LOC 1918Z 259DEG 29KT 3792 10639

Hodanish
Special weather statement, Jul 23, 12:41 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT MON JUL 23 2018

COZ076-077-081-083-232015-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
141 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 215 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Waugh Mountain, or 50 miles west of Colorado Springs, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waugh Mountain.

LAT...LON 3873 10531 3846 10536 3857 10584 3869 10582
      3870 10533 3873 10533
TIME...MOT...LOC 1941Z 279DEG 17KT 3865 10574

Hodanish
Special weather statement, Jul 23, 12:46 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
146 PM MDT MON JUL 23 2018

COZ065-066-069-070-232030-
La Garita Mountains Above 10000 Ft CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
146 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE AND SOUTH
CENTRAL SAGUACHE COUNTIES UNTIL 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Garita, or 36 miles northwest of Alamosa, moving southeast at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Center and La Garita.

LAT...LON 3782 10648 3796 10634 3782 10600 3760 10621
TIME...MOT...LOC 1946Z 307DEG 10KT 3785 10634

Hodanish
Special weather statement, Jul 23, 1:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT MON JUL 23 2018

COZ065-066-069-232100-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
209 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO GRANDE AND
SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 300 PM MDT...

At 208 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of La Garita, or 46 miles northwest of Alamosa, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Del Norte and La Garita.

LAT...LON 3786 10666 3802 10653 3785 10613 3763 10632
TIME...MOT...LOC 2008Z 304DEG 15KT 3791 10653

Hodanish
Special weather statement, Jul 23, 1:11 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT MON JUL 23 2018

COZ072-073-078>080-087-232100-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Wet Mountains above 10000 Ft CO-
211 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...
SOUTHEASTERN CUSTER...EASTERN SAGUACHE AND SOUTHWESTERN PUEBLO
COUNTIES UNTIL 300 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Crestone Peak, or 44 miles northeast of Alamosa,
moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Great Sand Dunes, Silver Cliff and Westcliffe.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.

LAT...LON 3797 10558 3813 10545 3796 10504 3774 10524
TIME...MOT...LOC 2011Z 304DEG 15KT 3802 10544

Hodanish

The radar

The Pueblo radar (KPUX), 115 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Custer

When
July 23, 1:15 PM MST to 1:20 PM MST
Where
Custer County, 2.82 mi N of Silver Cliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.170, -105.450

Hail, Teller

When
July 23, 2:30 PM MST
Where
Teller County, 1.28 mi WNW of Woodland Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -105.060

Hail, Teller

When
July 23, 2:44 PM MST to 2:49 PM MST
Where
Teller County, 0.88 mi NW of Woodland Park
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -105.050

Hail, El Paso

When
July 23, 3:43 PM MST to 3:48 PM MST
Where
El Paso County, 2.13 mi SE of Widefield
Measured
1 in hail
Reported by
Public
Coordinates
38.720, -104.700

Hail, El Paso

When
July 23, 3:49 PM MST to 3:54 PM MST
Where
El Paso County, 2.63 mi NE of Fountain
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -104.670

Hail, Pueblo

When
July 23, 5:10 PM MST to 5:15 PM MST
Where
Pueblo County, 2.17 mi W of Boone
Measured
1.75 in hail
Reported by
Public
Coordinates
38.250, -104.290

Hail, Pueblo

When
July 23, 5:20 PM MST to 5:25 PM MST
Where
Pueblo County, 2.76 mi S of Pueblo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.220, -104.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772688, 772689, 772690, 772691, 772692, 772694, 772695.